Colorado, 2007

Tornadoes and Hail in Colorado, July 3, 2007

July 3, 2007 · NWS GLD · 15 events in 3 counties and zones

Thunderstorms developed along a slow-moving cold front in eastern Colorado. Eleven tornadoes occurred in eastern Colorado, as well as strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed along a slow-moving cold front in eastern Colorado. Eleven tornadoes occurred in eastern Colorado, as well as strong outflow winds. Most tornadoes remained over rural areas. Isolated severe wind and hail reports also occurred in southwest Nebraska and northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 1:33 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 3, 1:33 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT TUE JUL 3 2007

.DISCUSSION...A PERSISTENT RIDGE WILL CONTINUE WEST OF THE ROCKIES
THROUGH FRIDAY NIGHT. A TROUGH AXIS OVER EASTERN COLORADO WILL MOVE
THROUGH TONIGHT AND BE FOLLOWED BY HIGH PRESSURE WHICH WILL LINGER
THROUGH FRIDAY.

THE MAIN FORECAST PROBLEM IS POPS FOR TONIGHT/WEDNESDAY.

FOR TONIGHT THE PROSPECTS LOOK GOOD FOR PRECIPITATION WITH A DECENT
SHORTWAVE NEAR CYS HEADING SOUTHEAST TOWARD NORTHWEST KANSAS.
SURFACE DEWPOINTS ARE IN THE 50S AND TO AROUND 60 ACROSS THE CWA.
NAM BUFKIT SOUNDINGS INDICATE A GOOD MOISTURE PROFILE. STORMS
ALREADY FIRING ALONG THE FRONT IN NORTHEAST COLORADO SHOULD CONTINUE
TO DEVELOP AND THEN MOVE EAST ACROSS THE FORECAST AREA TONIGHT.
LIKELY POPS LOOK REASONABLE. STORM MOVEMENT IS ONLY AROUND 9 KTS AND
WITH PRECIPITABLE WATER VALUES AROUND AN INCH THERE COULD BE SOME
LOCALLY HEAVY RAINFALL AMOUNTS. IN ADDITION...ENOUGH SHEAR AND CAPE
EXISTS FOR SEVERE THUNDERSTORMS. PLAN TO MENTION LARGE HAIL AND
DAMAGING WIND IN ZONES. A SLIGHT CHANCE SHOULD EXIST WEDNESDAY
MORNING WITH REMNANTS OF MCS POSSIBLY AFFECTING THE FAR SOUTHEAST
ZONES. SUBSIDENCE AND MORE STABLE AIR SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT WEDNESDAY AFTERNOON AND NIGHT. THIS DRY TREND SHOULD
CONTINUE THROUGH FRIDAY NIGHT DUE TO SUBSIDENCE CONTINUING.

SEVERE THUNDERSTORM WATCH 478 HAS BEEN ISSUED FOR THE REST OF THIS
AFTERNOON AND EVENING UNTIL 11 PM MDT FOR ALL OF THE FORECAST AREA
EXCEPT GRAHAM AND NORTON COUNTIES IN KANSAS.

MAX TEMPERATURES SHOULD RANGE IN THE UPPER 80S IN THE WEST TO THE
MID 90S IN THE EAST. MIN TEMPERATURES WILL FALL TO THE LOWER 60S
THROUGH THE PERIOD.

IN THE EXTENDED...THE RIDGE WILL PERSIST OVER THE ROCKIES PER THE
GFS THROUGH THIS PERIOD. A SURFACE TROUGH WILL FOCUS MOISTURE AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT STARTING SUNDAY NIGHT AND
AGAIN MONDAY NIGHT AS SHORTWAVE ENERGY ROTATES AROUND THE HIGH.
SLIGHT CHANCE POPS SHOULD HANDLE THIS SCENARIO AT THIS POINT.
TEMPERATURES SHOULD BE IN THE MID/UPPER 90S. A FRONT COMES THROUGH ON
MONDAY WITH ONLY SLIGHT COOLING EXPECTED. MIN TEMPERATURES SHOULD BE
IN THE 60S.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THIS EVENING WITH THE
EXCEPTION A LINE OF THUNDERSTORMS ACROSS NORTHEAST COLORADO AND
NORTHWEST KANSAS. CONDITIONS IN AND NEAR THE STORMS COULD GO DOWN TO
MVFR WITH SOME LOCAL IFR CONDITIONS. TWEB ROUTES 263...273...275 AND
314 WILL BE AFFECTED BY THUNDERSTORMS...SOME WHICH COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND. CONDITIONS WILL IMPROVE TO VFR
BEHIND THE STORMS LATER TONIGHT AND WEDNESDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Jul 3, 9:41 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT TUE JUL 3 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT TUE JUL 3 2007 /1141 AM CDT TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ADVANCING COLD FRONT ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE WILL SLIDE ACROSS THE AREA LATE TUESDAY INTO EARLY
WEDNESDAY. AHEAD OF THIS FRONT...STRONG SURFACE HEATING COMBINED
WITH AMPLE LOW LEVEL MOISTURE AND SUFFICIENT INSTABILITY WILL
GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. STORM MOTION WILL BE TOWARD THE SOUTHEAST. SOME OF
THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SINCE THIS FRONT IS FORECAST TO REMAIN IN THE AREA ON THE 4TH OF
JULY...SCATTERED THUNDERSTORMS ARE ONCE AGAIN A POSSIBILITY IN
THE MORNING AND AFTERNOON. THIS TIME...SHEAR IS FORECAST TO BE
WEAKER ALTHOUGH HAIL AND LOCALLY DAMAGING WINDS ARE POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BLM

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Kit Carson

When
July 3, 2:14 PM MST to 2:18 PM MST
Where
Kit Carson County, 6 mi NNW of Flagler
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.380, -103.113

Tornado occurred in extreme western Kit Carson county near roads AA, 1. Tornado occurred over open fields...no known damage.

Tornado, Kit Carson

When
July 3, 2:21 PM MST to 2:41 PM MST
Where
Kit Carson County, 12 mi N of Seibert to 12 mi NNE of Seibert
Rating
EF0
Path length
3 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.474, -102.880

Tornado developed near roads KK, 14 and dissipated near roads JJ, 17. Tornado occurred over open fields...no known damage.

Tornado, Kit Carson

When
July 3, 2:31 PM MST to 2:35 PM MST
Where
Kit Carson County, 9 mi NNW of Seibert
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.420, -102.944

Tornado occured near roads EE, 13 and occurred over open fields...no known damage.

Tornado, Kit Carson

When
July 3, 2:36 PM MST to 2:51 PM MST
Where
Kit Carson County, 7 mi NNW of Seibert
Rating
EF0
Path length
1.5 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.394, -102.930

Tornado developed near roads DD, 13 and dissipated near roads DD, 14. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.

Tornado, Kit Carson

When
July 3, 2:45 PM MST to 2:49 PM MST
Where
Kit Carson County, 7 mi NNW of Seibert
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.394, -102.930

Tornado developed and dissipated near roads DD, 13. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.

Tornado, Kit Carson

When
July 3, 2:45 PM MST to 2:53 PM MST
Where
Kit Carson County, 7 mi NNW of Seibert
Rating
EF0
Path length
1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.394, -102.930

Tornado developed near roads DD, 13 and dissipated near roads DD, 14. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.

Tornado, Kit Carson

When
July 3, 2:49 PM MST to 2:53 PM MST
Where
Kit Carson County, 12 mi N of Bethune
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
39.404, -102.470

Tornado occurred near roads HH, 40. Over open fields...no known damage.

Tornado, Kit Carson

When
July 3, 2:57 PM MST to 3:22 PM MST
Where
Kit Carson County, 5 mi NNW of Seibert to 6 mi N of Seibert
Rating
EF1
Path length
2 mi
Path width
50 yd
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
39.367, -102.916

Tornado developed near roads AA, 13 and dissipated near roads BB, 14. One electric pole was broken and metal debris from a grain bin was also seen. Several dead cattle were reported in the same area. This tornado was one of two observed simultaneously.

Tornado, Kit Carson

When
July 3, 2:57 PM MST to 3:13 PM MST
Where
Kit Carson County, 5 mi NNW of Seibert to 5 mi N of Seibert
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
39.367, -102.916

Tornado developed near roads AA, 13 and dissipated near roads AA, 14. This tornado was one of two observed simultaneously. Over open fields...no known damage.

Tornado, Kit Carson

When
July 3, 3:08 PM MST to 3:12 PM MST
Where
Kit Carson County, 6 mi NW of Burlington
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
39.361, -102.349

Tornado occurred near roads Z, 43. Over open fields...no known damage.

Tornado, Kit Carson

When
July 3, 3:29 PM MST to 3:34 PM MST
Where
Kit Carson County, 3 mi W of Seibert
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.300, -102.936

Tornado occurred near roads V, 12. Over open fields...no known damage.

Thunderstorm Wind, Cheyenne

When
July 3, 4:57 PM MST
Where
Cheyenne County, 5 mi E of Cheyenne Wells
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.820, -102.257

Hail, Cheyenne

When
July 3, 5:00 PM MST to 5:20 PM MST
Where
Cheyenne County, 4 mi E of Cheyenne Wells
Measured
0.88 in hail
Reported by
Public
Coordinates
38.820, -102.276

Hail lasted approximately 20 minutes. Reported relayed via NSSL SHAVE project.

Thunderstorm Wind, Cheyenne

When
July 3, 5:05 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.820, -102.350

Visibility near zero in blowing dirt.

Thunderstorm Wind, Yuma

When
July 3, 6:03 PM MST
Where
Yuma County, 4 mi NE of Wray
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.121, -102.177

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32065, 32066, 32067, 32068, 32069, 32070, 32074, 32071, 32072, 32075, 32073, 32050, 32055, 32051, 32052.